Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 65, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 1, 2005, 8:13 PM MDT for Fergus County, Montana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2005, 8:13 PM MDT (02:13 UTC)
- Expired
- Jul 1, 2005, 8:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Fergus County, MT
The radar
The Billings radar (KBLX), 123 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 3206 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTFX 020213 SVRTFX MTC027-020300- /O.NEW.KTFX.SV.W.0065.050702T0213Z-050702T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREAT FALLS MT 813 PM MDT FRI JUL 1 2005 THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN FERGUS COUNTY IN CENTRAL MONTANA * UNTIL 900 PM MDT * AT 808 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF GRASS RANGE...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... 6 MILES SOUTHEAST OF GRASS RANGE BY 825 PM. NEAR GRASS RANGE BY 835 PM. THIS ALSO INCLUDES HIGHWAY 87 BETWEEN MILE MARKERS 30 AND 44. THIS ALSO INCLUDES HIGHWAY 200 BETWEEN MILE MARKERS 108 AND 122. HAIL TO THE SIZE OF NICKELS IS LIKELY WITH THIS STORM. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4699 10916 4676 10906 4685 10858 4710 10866 $$ BRUSDA
2 follow-up statements
000 WWUS55 KTFX 020227 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 826 PM MDT FRI JUL 1 2005 MTC027-020300- /O.CON.KTFX.SV.W.0065.000000T0000Z-050702T0300Z/ FERGUS MT- 826 PM MDT FRI JUL 1 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 900 PM MDT FOR SOUTHEASTERN FERGUS COUNTY... AT 823 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 10 MILES SOUTH OF GRASS RANGE...MOVING EAST AT 30 MPH. THIS ALSO INCLUDES HIGHWAY 87...BETWEEN MILE MARKERS 28 AND 43. LAT...LON 4697 10904 4678 10897 4681 10864 4704 10862 $$ BRUSDA
000 WWUS55 KTFX 020245 SVSTFX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 845 PM MDT FRI JUL 1 2005 MTC027-020255- /O.CAN.KTFX.SV.W.0065.000000T0000Z-050702T0300Z/ FERGUS MT- 845 PM MDT FRI JUL 1 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FERGUS COUNTY IS CANCELLED... NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA...THUS THE WARNING HAS BEEN CANCELLED. LAT...LON 4697 10904 4678 10897 4681 10864 4704 10862 $$ BRUSDA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:00 PM MDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 1, 6:00 PM MDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 600 PM MDT FRI JUL 1 2005 AVIATION SECTION UPDATED .DISCUSSION... TONIGHT THROUGH SUNDAY...PATTERN REMAINS FAIRLY CONSISTENT WITH MODERATE WESTERLY FLOW ALOFT AND EMBEDDED SHORT WAVE ENERGY MOVING ACROSS THE AREA FROM TIME TO TIME. THE AIRMASS REMAINS UNSTABLE WITH CONVECTIVE ACTIVITY BREAKING OUT DURING THE AFTERNOON AND EARLY EVENING HOURS. SHORT WAVE THAT PUSHES ACROSS MONTANA ON SATURDAY WILL DRAG A SURFACE COLD FRONT THROUGH THE AREA RESULTING IN COOLER TEMPERATURES. UPPER RIDGING OVER THE PACIFIC NORTHWEST ON SUNDAY PLACES THE COUNTY WARNING AREA UNDER NORTHWEST FLOW ALOFT AND THE POSSIBILITY OF ISOLATED THUNDERSTORMS SUNDAY AFTERNOON. DAYTIME TEMPERATURES WILL BE AT OR SLIGHTLY BELOW SEASONAL AVERAGES. EMANUEL SUNDAY NIGHT THROUGH FRIDAY...THE UPPER LEVEL TROUGH MOVES OFF INTO THE MIDWEST SUNDAY NIGHT. SHORTWAVE RIDGING IS EXPECTED TO BUILD OVER CENTRAL MONTANA FOR MOSTLY DRY CONDITIONS. GFS SHOWS ANOTHER WEAK SHORTWAVE MOVING THROUGH THE REGIONS MONDAY AND MONDAY NIGHT. HAVE CONTINUED A MENTION OF ISOLATED POPS FOR MONDAY THROUGH TUESDAY EVENING AS THE AIRMASS WILL BE SLIGHTLY UNSTABLE DURING THIS TIME FRAME. BY WEDNESDAY UPPER LEVEL RIDGING BEGINS TO BUILD OVER THE NORTHERN ROCKIES AND TEMPERATURES ARE EXPECTED TO CLIMB ABOVE SEASONAL NORMS. THE AIRMASS SHOULD BE GENERALLY DRY WITH WESTERLY FLOW ALOFT...BUT CAN NOT COMPLETELY RULE OUT AN ISOLATED THUNDERSTORM OVER THE HIGHER TERRAIN. MPJ && .AVIATION... UPDATED AT 0000Z. AN UPPER LEVEL DISTURBANCE CONTINUES TO PUSH EAST THROUGH MONTANA THIS EVENING. EXPECT SCATTERED THUNDERSTORMS OVER SOUTHWEST AND CENTRAL MONTANA THROUGH ABOUT 03Z. THESE STORMS WILL MAINLY AFFECT THE BOZEMAN AND LEWISTOWN AREAS. VFR CONDITIONS SHOULD PREVAIL DURING THE OVERNIGHT HOURS. ON SATURDAY MORNING ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE EAST THROUGH NORTH CENTRAL MONTANA. EXPECT AN INCREASE IN CLOUDS BUT PRECIP IS EXPECTED TO BE LIMITED AT THIS TIME AS GUSTY DOWNSLOPE WINDS DEVELOP BETWEEN GREAT FALLS AND CUT BANK AFTER 12Z ON SATURDAY MORNING. BRUSDA && .PRELIMINARY POINT TEMPS/POPS... GTF 52 78 48 75 / 20 20 20 20 CTB 49 75 45 72 / 10 20 20 20 HLN 53 80 50 78 / 20 20 20 20 BZN 47 78 44 76 / 30 30 20 20 WEY 39 70 43 67 / 30 20 20 20 DLN 50 79 45 75 / 30 10 10 10 HVR 54 80 51 76 / 20 20 20 20 LWT 49 76 47 73 / 30 20 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...EMANUEL LONG TERM....MPJ AVIATION...BRUSDA WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 1, 5:05 AM MDT, 15 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 505 AM MDT FRI JUL 1 2005 MTZ008>015-044>055-021105- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE- CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 505 AM MDT FRI JUL 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST MONTANA .DAY ONE...TODAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 1, 7:12 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
712 PM MDT FRI JUL 01 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 12 NW GRASS RANGE 47.15N 108.98W
07/01/2005 1.25 INCH FERGUS MT TRAINED SPOTTER
LOTS OF HAIL...SOME DAMAGE TO CROPS...MANY LEAVES
STRIPPED OFF TREES DUE TO THE AMOUNT OF HAIL.
&&
BRUSDANearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.